Alert archive / Mississippi / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 21, 2010, 3:39 AM CST for 10 counties in Mississippi. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2010, 3:39 AM CST (09:39 UTC)
- Expired
- Jan 21, 2010, 5:11 AM CST
- In force
- 92 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
922
WGUS54 KMEG 210940
FFWMEG
MSC009-013-017-071-081-115-117-139-145-161-211245-
/O.NEW.KMEG.FF.W.0003.100121T0940Z-100121T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
339 AM CST THU JAN 21 2010
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL BENTON COUNTY IN NORTHEAST MISSISSIPPI...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
UNION COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 645 AM CST
* AT 339 AM CST...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ALBANY...PONTOTOC...RIPLEY AND TRACE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3383 8951 3387 8951 3387 8977 3389 8980
3452 8927 3451 8924 3454 8924 3479 8903
3477 8874 3476 8874 3475 8855 3381 8909
$$1 follow-up statement
723
WGUS74 KMEG 211110
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 AM CST THU JAN 21 2010
MSC009-013-017-071-081-115-117-139-145-161-211121-
/O.CAN.KMEG.FF.W.0003.000000T0000Z-100121T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPPAH MS-BENTON MS-PRENTISS MS-UNION MS-LAFAYETTE MS-LEE MS-
PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
511 AM CST THU JAN 21 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
CHICKASAW...CALHOUN...EASTERN YALOBUSHA...PONTOTOC...NORTHWESTERN
LEE...SOUTHEASTERN LAFAYETTE...UNION...NORTHWESTERN PRENTISS...SOUTH
CENTRAL BENTON AND SOUTHERN TIPPAH COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3383 8951 3387 8951 3387 8977 3389 8980
3452 8927 3451 8924 3454 8924 3479 8903
3477 8874 3476 8874 3475 8855 3381 8909
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 11:47 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 20, 11:47 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 PM CST WED JAN 20 2010
.UPDATE...
UPDATED FOR 06Z TAF DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 947 PM CST WED JAN 20 2010/
UPDATE...
CURRENT FORECAST AND GRIDS HAVE A GOOD HANDLE ON THE SEVERE
WEATHER AND HEAVY RAIN / FLASH FLOODING POTENTIAL ACROSS THE
MIDSOUTH OVERNIGHT INTO THURSDAY.
STRONG UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WILL CONTINUE
TO STRENGTHEN AS IT MOVES EASTWARD OVERNIGHT AND CLOSES OFF OVER
WESTERN AR BY SUNRISE THURSDAY. ASSOCIATED SURFACE LOW WILL ALSO
CONTINUE TO DEEPEN AND BE OVER WESTERN AR BY LATE TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM
STRETCH FROM EASTERN OK ACROSS THE SOUTHERN HALF OF AR INTO
CENTRAL MS...BEGINNING TO SPREAD INTO NORTH MS. THESE SHOWERS AND
THUNDERSTORMS WILL LIFT NORTHEASTWARD OVERNIGHT AND SPREAD OVER
THE ENTIRE MIDSOUTH. THINK HEAVY RAIN AND POSSIBLY FLASH FLOODING
WILL BE THE GREATEST THREAT TONIGHT. SURFACE BASED INSTABILITY IS
ALREADY DECREASING WITH THESE STORMS...SO THE THREAT FOR ANY
TORNADOES APPEARS TO BE WANING. HOWEVER...THERE MAY BE ENOUGH
ELEVATED INSTABILITY FOR SOME LARGE HAIL. ALTHOUGH CAN NOT TOTALLY
RULE OUT THE POTENTIAL FOR ISOLATED WIND DAMAGE.
JCL
&&
.AVIATION...
06Z TAF CYCLE
CEILINGS WILL RANGE FROM MVFR TO IFR AND SHOULD REMAIN SO THROUGH
THE NIGHT ALONG WITH PERIODS OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS.
VISIBILITIES WILL BE TEMPORARILY REDUCED IN HEAVIER THUNDERSTORMS.
WINDS SHOULD ALSO REMAIN BREEZY OUT OF THE SOUTH AND SOUTHEAST
OVERNIGHT.
CEILINGS SHOULD SLOWLY IMPROVE THURSDAY MORNING WITH MAINLY MVFR
CEILINGS DEVELOPING. THUNDERSTORMS WILL CONTINUE TO BE A THREAT
THROUGH THE MORNING AREAWIDE...WITH GREATER CHANCES CONTINUING
EAST OF THE MISSISSIPPI RIVER BY TOMORROW AFTERNOON. WINDS SHOULD
REMAIN STRONG AND GUSTY FROM THE SOUTH AND EVENTUALLY SOUTHWEST
THROUGH THE DAY.
CEILINGS SHOULD AGAIN LOWER TO IFR THURSDAY NIGHT WITH REDUCED
VISIBILITIES IN FOG POSSIBLE LATER TOMORROW NIGHT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 58 65 48 56 / 100 80 10 0
MKL 55 60 44 52 / 100 90 10 0
JBR 55 60 42 50 / 100 90 10 0
TUP 58 67 46 56 / 100 80 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 20, 10:10 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1010 PM CST WED JAN 20 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1010 PM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST MISSISSIPPI...EAST CENTRAL ARKANSAS...AND EXTREME SOUTHWEST TENNESSEE TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS FOR ANY THUNDERSTORMS WHICH BECOME SEVERE. HOWEVER...AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS PORTIONS OF EAST CENTRAL ARKANSAS...AND NORTHWEST MISSISSIPPI. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE ENTIRE MIDSOUTH AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTH MISSISSIPPI...AND EXTREME SOUTHWEST TENNESSEE THURSDAY MORNING AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE MID MISSISSIPPI VALLEY. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS PORTIONS OF NORTHERN MISSISSIPPI. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE ENTIRE MIDSOUTH THURSDAY MORNING THROUGH MID AFTERNOON AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL. A SECOND STORM THIS WEEKEND WILL BRING ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS...AND FLASH FLOODING TO THE AREA FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING...AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT AND ON THURSDAY. JAB/JCL
In the hours before
Special weather statement, Jan 21, 2:22 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 222 AM CST THU JAN 21 2010 ARZ026>028-035-036-048-049-058-MSZ001-002-007-008-010>013-020>022- TNZ048>050-088-089-211100- CALHOUN-COAHOMA-CRAIGHEAD-CRITTENDEN-CROSS-DESOTO-FAYETTE-HAYWOOD- LAFAYETTE-LAUDERDALE-LEE(AR)-MARSHALL-MISSISSIPPI-PANOLA-PHILLIPS- POINSETT-QUITMAN-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPTON-TUNICA- YALOBUSHA- 222 AM CST THU JAN 21 2010 ...BRIEF PERIOD OF GUSTY EAST TO SOUTHEAST WINDS 35 TO 50 MPH EXPECTED THROUGH 5 AM.... GUSTY WINDS 35 TO 50 MPH CAN BE EXPECTED FOR ABOUT 30 MINUTES TO ONE HOUR AS RAIN ENDS ACROSS AREAS MAINLY NEAR AND WEST OF INTERSTATE 55...INCLUDING THE MEMPHIS METRO...JONESBORO...FORREST CITY... CLARKSDALE...AND BATESVILLE AREAS. THESE GUSTY WINDS WILL OCCUR OUTSIDE OF THUNDERSTORMS AND CAN BE ATTRIBUTED TO WAKE LOW DEVELOPMENT BEHIND THE RAIN SHIELD. MBS
Special weather statement, Jan 21, 2:40 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 240 AM CST THU JAN 21 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-002- 007-008-010>013-020>022-TNZ048>050-088-089-211100- CALHOUN-CLAY-COAHOMA-CRAIGHEAD-CRITTENDEN-CROSS-DESOTO-DUNKLIN- FAYETTE-GREENE-HAYWOOD-LAFAYETTE-LAUDERDALE-LAWRENCE-LEE(AR)- MARSHALL-MISSISSIPPI-PANOLA-PEMISCOT-PHILLIPS-POINSETT-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPTON-TUNICA- YALOBUSHA- 240 AM CST THU JAN 21 2010 ...BRIEF PERIOD OF GUSTY EAST TO SOUTHEAST WINDS 35 TO 50 MPH EXPECTED THROUGH 5 AM.... GUSTY WINDS 35 TO 50 MPH CAN BE EXPECTED FOR ABOUT 30 MINUTES TO ONE HOUR AS RAIN ENDS ACROSS AREAS MAINLY NEAR AND WEST OF INTERSTATE 55...INCLUDING THE MEMPHIS METRO...JONESBORO...PARAGOULD...KENNETT... FORREST CITY...CLARKSDALE...AND BATESVILLE AREAS. THESE GUSTY WINDS WILL OCCUR OUTSIDE OF THUNDERSTORMS AND CAN BE ATTRIBUTED TO WAKE LOW DEVELOPMENT BEHIND THE RAIN SHIELD. MBS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 12:38 AM CST | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 3 hr |
| Jan 21, 2:04 AM CST | Flash Flood Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate, Union and 1 more | 3 hr |
| Jan 21, 10:37 AM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 21 hr |
Nearby
Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.